[Skip to Content]
[Skip to Content Landing]
Article
October 1990

The Influence of Age vs Peak Serum Concentration on Life-Threatening Events After Chronic Theophylline Intoxication

Author Affiliations

From the Program in Clinical Pharmacology/Toxicology and Division of Emergency Medicine, Children's Hospital and the Department of Pediatrics, Harvard Medical School, Massachusetts Poison Control System, Boston, Mass.

Arch Intern Med. 1990;150(10):2045-2048. doi:10.1001/archinte.1990.00390210043011
Abstract

To identify risk factors for the development of seizures and cardiac arrhythmias after chronic, unintentional theophylline intoxication we monitored the clinical course of 72 consecutive patients referred to a regional poison center with chronic theophylline intoxication (serum theophylline concentration, ≥167 μmoI/L after protracted use). The median age of the sample was 47.5 years (range, 4 days to 91 years). Median peak theophylline concentration was 239 μmoI/L with a range of 167 to 722 μmoI/L A life-threatening event (LTE) occurred in 28 patients (39%) that included seizures in eight and a major cardiac arrhythmia in 22. The median peak (theophylline) of patients who had an LTE vs those who did not was 235.8 vs 238.7 μmoI/L. However, the median age of patients with an LTE compared with those without an LTE was significantly greater (70.5 vs 18.0 years). Stratification of data by chronologic age revealed a stepwise increase in the frequency of LTE with advancing years: patients more than 75 years old had a 16.7-fold greater risk of LTE than patients less than 25 years old (95% confidence interval, 3.56, 77.5) despite comparable intergroup median serum (theophylline). These data suggest the primary determinant of LTEs after chronic theophylline intoxication is chronologic age. Elderly patients have an inordinately greater risk of LTE than younger patients. Peak serum theophylline concentration cannot predict which patients with chronic theophylline intoxication will have an LTE. Finally, these data indicate that theophylline should be used cautiously and with frequent monitoring of serum theophylline concentrations in elderly patients.

(Arch Intern Med. 1990;150:2045-2048)

×